Alert archive / Texas / Tornado Warnings in 2008

Tornado Warning 3, NWS Lubbock, TX

June 15, 2008Childress County, Hall County, Texas

NWS Lubbock, TX issued this tornado warning at Jun 15, 2008, 6:50 PM CDT for Childress County, Hall County, Texas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2008, 6:50 PM CDT (23:50 UTC)
Expired
Jun 15, 2008, 7:45 PM CDT
In force
55 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Childress County, TX, Hall County, TX

The radar

The Altus AFB radar (KFDR), 120 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 7:26 PM CDTHAIL 0.884 Ese Memphis, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1082 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 297 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1082 J/kg
Mixed-layer CIN
-386 J/kg
Mixed-layer LCL
1450 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
442 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLUB 152351
TORLUB
TXC075-191-160045-
/O.NEW.KLUB.TO.W.0003.080615T2350Z-080616T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
650 PM CDT SUN JUN 15 2008

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* TORNADO WARNING FOR...
  CHILDRESS COUNTY IN THE PANHANDLE OF TEXAS.
  NORTHEASTERN HALL COUNTY IN THE PANHANDLE OF TEXAS.

* UNTIL 745 PM CDT

* AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST
  DANGEROUS PART OF THIS STORM WAS LOCATED 7 MILES NORTH OF
  MEMPHIS...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE MEMPHIS...
  KIRKLAND...ESTELLINE AND CHILDRESS.

A TORNADO MAY FORM AT ANY TIME...BE READY TO TAKE COVER AS THIS 
DANGEROUS STORM APPROAHCES. MOVE OUT OF MOBILE HOMES AND VEHICLES 
FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

MOTORISTS SHOULD LOOK FOR SHELTER IN A SUBSTANTIAL BUILDING. IF NO
SAFE STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT
PROVIDED THAT LOCATION IS NOT FLOODED.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3474 10000 3439 10000 3438 10048 3474 10060
      3474 10039
TIME...MOT...LOC 2350Z 329DEG 23KT 3481 10053

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Jun 15, 3:14 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 15, 3:14 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
314 PM CDT SUN JUN 15 2008

.SHORT TERM...
SFC ANALYSIS THIS AFTN INDICATES WEAK SFC LOW OVER THE NORTH CENTRAL
TX PANHANDLE WITH ATTENDANT TROUGH/DRYLINE STRETCHING SOUTHWEST INTO
THE WESTERN SOUTH PLAINS. VISIBLE SATELLITE IMAGERY IS FINALLY
DEPICTING A NARROW LINE OF CU DEVELOPING ALONG THIS FEATURE NR
AMARILLO. BEHIND THE DRYLINE...VERY LOW DEWPOINTS ARE NOTED WITH
DEPRESSIONS ON THE ORDER OF 70-75 DEGS ACRS THE WESTERN TX
PANHANDLE. AS TEMPS CLIMB TO SLIGHTLY ABOVE 100 DEG F LATER THIS
AFTN...SHOULD SEE A FEW STORMS FORM INVOF TROUGH AXIS. GIVEN VERY
STEEP LAPSE RATES AND DRY LOW LEVELS...STRONG TO POSSIBLY SEVERE
DOWNBURST WINDS WILL BE LIKELY...WITH SOME OF THE STRONGEST STORMS
PRODUCING MARGINALLY SEVERE HAIL. MOST OF THE ACTIVITY SHOULD
DECREASE BY 03Z WITH LOSS OF HEATING.

FOR LATE TONIGHT INTO MONDAY...WILL WATCH A WEAK COLD FRONT SLOWLY
SLIP SOUTHWARD THROUGH THE TX PANHANDLE...POSSIBLY AIDED BY AN
OUTFLOW BNDRY FROM AN MCS DROPPING SOUTHWARD INTO NORTHERN/EASTERN
OKLAHOMA. BOTH THE WRF/NAM AND THE GFS ARE FORECASTING THE FRONT TO
CONTINUE A SLIGHT SOUTHWARD MOVEMENT THRU THE EARLY AFTN...BISECTING
THE CWFA FM SOUTHWEST TO NORTHEAST. THIS FEATURE ALONG WITH ANOTHER
DAY OF INTENSE SFC HEATING ALONG AND SOUTH OF THE FRONT WILL PROVIDE
FOR AT LEAST A SLIGHT CHC OF STORMS DEVELOPING BY THE MID TO LATE
AFTN HRS. STRONG INSTABILITY WITH ML CAPES AOA 1500-2000 J/KG
COMBINED WITH MODEST MID LEVEL SHEAR SHOULD PROVE MORE THAN
SUFFICIENT FOR A FEW SVR STORMS WITH LARGE HAIL AND STRONG WINDS.

.LONG TERM...
THE COMBINATION OF LIFT ALONG THE BOUNDARY AND A MODEST LOW-LVL
JET MAY PROVIDE SUFFICIENT MECHANISMS FOR TSTM THREAT TO CONTINUE ACROSS
MAINLY EASTERN ZONES MONDAY NIGHT. IN FACT...NOT OUT OF THE
QUESTION THAT LIMITED TSTM ACTIVITY COULD CONTINUE WELL INTO TUE
MORNING GIVEN THE PROGGED STRONG LOW-LVL MOISTURE ADVECTION AND
MODEST DEEP-LAYER SHEAR....ALTHOUGH EXPECT BEST CHC FOR THIS
ACTIVITY TO REMAIN TO THE NORTH.

SHTWV CURRENTLY SEEN IN WV IMAGERY OFF THE SRN CALIFORNIA COAST WILL
MOVE AROUND THE NRN PERIPHERY OF THE UPPER RIDGE AND EMERGE INTO THE
CENTRAL PLAINS ON TUESDAY. THE LIFT WITH THIS SYSTEM IN CONJUNCTION
WITH UPSLOPE FLOW IS EXPECTED TO PRODUCE WIDESPREAD TSTM ACTIVITY FROM
NE NEW MEXICO INTO CENTRAL OKLA BY TUE AFTN. THIS ACTIVITY IS
FCST BY MOST GUIDANCE TO FORM AT LEAST ONE MCS/SQUALL LINE WHICH
WILL PROPAGATE S-SERLY TUES NIGHT. EXCELLENT EFFECTIVE SHEAR PROFILE
AND COLD-POOL DYNAMICS WILL LIKELY LEAD TO A DECENT THREAT OF SVR
WIND GUSTS WITH THIS FEATURE. GUIDANCE CONTINUES TO SHIFT THE POTENTIAL
PATH OF THIS MCS COMING OUT OF THE PANHANDLE FATHER TO THE
WEST...SO HAVE CONTINUED PREVIOUS FCST TREND OF INCREASING
COVERAGE/POPS TUES NIGHT. STRONG OUTFLOW FROM THE OVERNIGHT MCS
WILL LAY OUT A BOUNDARY SOMEWHERE ACROSS THE AREA ON WED...WHICH
SHOULD SLOWLY WASH OUT WED AFTN. THIS SHOULD RESULT IN ONE MORE
DAY OF UPSLOPE FLOW WITH SLIGHTLY COOLER AND MORE MOIST AIR FOR AT
LEAST NORTHERN AND EASTERN PORTIONS OF THE FA. BUILDING HEIGHTS AND
WEAK FLOW BEHIND EXITING WAVE TUE WILL REDUCE TSTM CHCS BUT CANT
COMPLETELY RULE THEM OUT ESPECIALLY ACROSS THE NW ZONES IN THE EVE
AS SOME TSTMS ROLL OUT OF THE HIGHER TERRAIN OF NM.

BEYOND WED...GUIDANCE INDICATES THAT UPPER RIDGE WILL MIGRATE
EASTWARD...BECOMING CENTERED OVER WTX BY NEXT WEEKEND. INCREASED
SUBSIDENCE SHOULD SUPPRESS MOST IF NOT ALL TSTM ACTIVITY. TEMPS
SHOULD SHOW A GRADUAL WARMING TREND INTO THE UPPER 90S/LOWER 100S
MOST LOCATIONS. A WEAK BOUNDARY MAY APPROACH THE AREA FRI...MAY
BRING SOME RELIEF TO THE NE ZONES AND AN INCREASED /THOUGH STILL
LOW/ CHC OF STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        63  93  64  93  63 /  20  10  20  20  30
TULIA         67  95  65  91  65 /  20  20  20  20  30
PLAINVIEW     66  96  67  93  65 /  20  20  20  10  30
LEVELLAND     67  98  68  97  67 /  20  20  20  10  20
LUBBOCK       72  99  70  96  69 /  20  20  20  10  20
DENVER CITY   68 100  68  99  67 /  20  20  20  10  20
BROWNFIELD    67 101  68  98  68 /  20  20  20  10  20
CHILDRESS     72  97  70  93  71 /  20  20  30  20  40
SPUR          71 101  71  97  68 /  10  20  20  10  30
ASPERMONT     73 102  73  97  71 /  10  10  20  10  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21/33

In the hours before

Special weather statement, Jun 15, 4:59 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
459 PM CDT SUN JUN 15 2008

TXZ034-035-040-041-152230-
LUBBOCK TX-HOCKLEY TX-LYNN TX-TERRY TX-
459 PM CDT SUN JUN 15 2008

...STRONG THUNDERSTORM ACROSS TERRY...LYNN...HOCKLEY AND LUBBOCK
COUNTIES...

AT 454 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF SLIDE...OR ABOUT 15 MILES
NORTHEAST OF BROWNFIELD...MOVING EAST AT 21 MPH.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Jun 15, 5:30 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
530 PM CDT SUN JUN 15 2008

TXZ029-030-035-036-152345-
FLOYD TX-HALE TX-CROSBY TX-LUBBOCK TX-
530 PM CDT SUN JUN 15 2008

...STRONG THUNDERSTORM ACROSS LUBBOCK...CROSBY...HALE AND FLOYD
COUNTIES...

AT 528 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LUBBOCK...OR ABOUT 17 MILES NORTHWEST OF
SLATON...MOVING EAST AT 18 MPH. OTHER STRONG THUNDERSTORMS WERE
DEVELOPING OVER WESTERN CROSBY AND SOUTHERN FLOYD COUNTIES.

BRIEF...STRONG WIND GUSTS TO AROUND 50 MPH ARE POSSIBLE NEAR
THUNDERSTORMS. THESE MAY CAUSE LOCALLY VERY DENSE BLOWING DUST. MOVE
TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY
FROM WINDOWS.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Jun 15, 6:12 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
612 PM CDT SUN JUN 15 2008

TXZ040-041-160030-
LYNN TX-TERRY TX-
612 PM CDT SUN JUN 15 2008

...STRONG THUNDERSTORM ACROSS TERRY AND LYNN COUNTIES...

AT 607 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED JUST NORTHWEST OF NEW MOORE...OR
ABOUT 15 MILES SOUTHEAST OF BROWNFIELD...MOVING EAST AT 17 MPH.

SMALL HAIL IS EXPECTED WITH THESE STORMS. AND BRIEF...STRONG WIND
GUSTS AND LOCALLY DENSE BLOWING DUST ARE POSSIBLE AS WELL. IF CAUGHT
OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Jun 15, 6:40 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
640 PM CDT SUN JUN 15 2008

TXZ025-026-160100-
CHILDRESS TX-HALL TX-
640 PM CDT SUN JUN 15 2008

...THIS IS A SIGNIFICANT WEATHER ALERT FOR THE THREAT OF A VERY
STRONG THUNDERSTORM MOVING INTO HALL AND CHILDRESS COUNTIES THIS
EVENING...

AT 640 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A VERY LARGE SEVERE THUNDERSTORM 11 MILES NORTH OF
MEMPHIS...MOVING SOUTHEAST AT 35 MPH. AT THE CURRENT MOVEMENT...
PARTS OF NORTHEAST HALL COUNTY NEAR AND EAST OF MEMPHIS...AND
NORTHERN AND POSSIBLY CENTRAL CHILDRESS COUNTY MAY BE THREATENED.

HAIL AND DAMAGING WINDS ARE VERY POSSIBLE WITH THIS STORM...AND
WARNINGS MAY BE ISSUED AS WELL BY 700 OR 730 PM. IF CAUGHT
OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.

PERSONS IN THE PATH OF THIS STORM SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:17 PM CDTSevere Thunderstorm WarningLUBBriscoe, Childress, Cottle, Floyd, Hall, Motley and 1 more58 min
Jun 14, 8:32 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent43 min
Jun 14, 9:54 PM CDTSevere Thunderstorm WarningLUBGarza, Kent39 min
Jun 15, 5:06 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock, Lynn, Terry54 min

Nearby

Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.